How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Susan Ivy Your Own Question

Susan Ivy
Susan Ivy, Nurse (RN)
Category: Health
Satisfied Customers: 4057
Experience:  BSN, MSN, CNS
Type Your Health Question Here...
Susan Ivy is online now
A new question is answered every 9 seconds

Hello my husband has been drinking synthroid due to hypothyroidism.

Resolved Question:

Hello my husband has been drinking synthroid due to hypothyroidism. He has been noticing that his face little by little is swollen. The specialist told him that those pills do not give swelling. He has not gained weight. He weighs between 185-190. He wants to know if there is another thyroid pills to drink he takes 88 mcg of dosage once a day at night on a empty stomach. He has his level at 6.5
Submitted: 2 years ago.
Category: Health
Expert:  Susan Ivy replied 2 years ago.
Hello,

It is true that swelling of the face is not a side effect of the medication synthroid. Swelling or edema is one signs of hypothyroidism (which is the condition that the synthroid is taken for, as you know).

Is his face noticeably swollen to you too?

I wonder if you have a photo of his face before and after that you could send to us?

If you do not have this, you may want to take some pictures of his face periodically to document any changes in his face.

Synthroid does come in an 88 mcg dose as a pill. Does he feel a pill would be better than taking the liquid form? Or is he asking for a completely different drug? I just want to clarify why he want another type? Does your husband believe that the pill is causing the swelling, because that is not likely the case.

If he really thinks that his current medication might be causing the swelling, such as from an allergy from the component in the liquid, he could try the generic brand of Levothyroxine Sodium (this is the generic or chemical name for Synthroid). He would need to ask his doctor to prescribe him the generic form. If he explains that he thinks he might have an allergy to a component of the liquid such as the dye, then his doctor should do this. The only reason he may not want to do this is if he just does not think that this is the cause of the swelling. Typically an allergy would not cause only a swelling to the face.

Does this answer your question? If not please, please reply with any additional questions or clarifications so that I may continue to assist you until you are satisfied. with your answer.

Susan Ivy, Nurse (RN)
Category: Health
Satisfied Customers: 4057
Experience: BSN, MSN, CNS
Susan Ivy and 4 other Health Specialists are ready to help you

JustAnswer in the News:

 
 
 
Ask-a-doc Web sites: If you've got a quick question, you can try to get an answer from sites that say they have various specialists on hand to give quick answers... Justanswer.com.
JustAnswer.com...has seen a spike since October in legal questions from readers about layoffs, unemployment and severance.
Web sites like justanswer.com/legal
...leave nothing to chance.
Traffic on JustAnswer rose 14 percent...and had nearly 400,000 page views in 30 days...inquiries related to stress, high blood pressure, drinking and heart pain jumped 33 percent.
Tory Johnson, GMA Workplace Contributor, discusses work-from-home jobs, such as JustAnswer in which verified Experts answer people’s questions.
I will tell you that...the things you have to go through to be an Expert are quite rigorous.
 
 
 

What Customers are Saying:

 
 
 
  • I can go as far as to say it could have resulted in saving my sons life and our entire family now knows what bipolar is and how to assist and understand my most wonderful son, brother and friend to all who loves him dearly. Thank you very much Corrie Moll Pretoria, South Africa
< Last | Next >
  • I can go as far as to say it could have resulted in saving my sons life and our entire family now knows what bipolar is and how to assist and understand my most wonderful son, brother and friend to all who loves him dearly. Thank you very much Corrie Moll Pretoria, South Africa
  • I thank-you so much! It really helped to have this information and confirmation. We will watch her carefully and get her in for the examination and US right away if things do not improve. God bless you as well! Claudia Albuquerque, NM
  • Outstanding response time less than 6 minutes. Answered the question professionally and with a great deal of compassion. Kevin Beaverton, OR
  • Suggested diagnosis was what I hoped and will take this info to my doctor's appointment next week.
    I feel better already! Thank you.
    Elanor Tracy, CA
  • Thank you to the Physician who answered my question today. The answer was far more informative than what I got from the Physicians I saw in person for my problem. Julie Lockesburg, AR
  • You have been more help than you know. I seriously don't know what my sisters situation would be today if you had not gone above and beyond just answering my questions. John and Stefanie Tucson, AZ
  • I have been dealing with an extremely serious health crisis for over three years, and one your physicians asked me more questions, gave me more answers and encouragement than a dozen different doctors who have been treating me!! Janet V Phoenix, AZ
 
 
 

Meet The Experts:

 
 
 
  • Nurse Milli, RN

    Nurse (RN)

    Satisfied Customers:

    4043
    20 years experience in many areas of Nursing. Both Hospital and Private Practice experience.
< Last | Next >
  • http://ww2.justanswer.com/uploads/NU/nursescare4u/2013-3-31_03429_JApic.64x64.jpg Nurse Milli, RN's Avatar

    Nurse Milli, RN

    Nurse (RN)

    Satisfied Customers:

    4043
    20 years experience in many areas of Nursing. Both Hospital and Private Practice experience.
  • http://ww2.justanswer.com/uploads/agketch/2008-7-14_184046_drketchresized.jpg Dr. Ketch's Avatar

    Dr. Ketch

    Doctor

    Satisfied Customers:

    102
    Medical Degree, Former Assistant Professor at School of Medicine at Yale University
  • http://ww2.justanswer.com/uploads/FA/FamilyPhysician/2013-8-31_191624_JA550x500Photo.64x64.jpg Family Physician's Avatar

    Family Physician

    Doctor (MD)

    Satisfied Customers:

    5622
    Emergency Medicine and Family Practice for over 26 years
  • http://ww2.justanswer.com/uploads/drphophalia/2007-08-23_095626_dr._arun_phophalia.jpg Dr. Arun Phophalia's Avatar

    Dr. Arun Phophalia

    Doctor (MD)

    Satisfied Customers:

    17025
    MBBS, MS (General Surgery), Fellowship in Sports Medicine
  • http://ww2.justanswer.com/uploads/VA/VANP/2012-6-6_235535_Skye2.64x64.jpg A. Schuyler, NP's Avatar

    A. Schuyler, NP

    Nurse Practitioner

    Satisfied Customers:

    12170
    Board Certified NP, MS, RN. Private practice & hospitalist
  • http://ww2.justanswer.com/uploads/TA/tazechip/2012-6-7_135230_drpic.64x64.png Dr. Chip's Avatar

    Dr. Chip

    Doctor (MD)

    Satisfied Customers:

    10029
    Over 20 yrs of Family Practice
  • http://ww2.justanswer.com/uploads/neurosurg/2009-10-06_120923_profile.jpg Dr. Mark's Avatar

    Dr. Mark

    Doctor (MD)

    Satisfied Customers:

    6234
    U.S. Physician/Surgeon in Neurosurgery
 
 
 

Related Health Questions